The concept of skin bleaching in Africa and its devastating health implications

      Abstract

      Africa is considered a continent of mystery and intrigue with absurd concepts and beliefs. Cosmetic dermatology is no less intriguing than other issues. While quick judgement may be passed condemning attitudes and misconceptions in this field, we need to analyze factors that contribute to such ideas. Acquiring a lighter skin forms the basis of Skin Care and Cosmetology in dark skinned people. This regretably has far reaching devastating effects on health and individual finances. This in return has enriched unscrupulous stake holders. Help from the international medical fraternity and the pharmaceutical/cosmetology industry is required to end this evil.
      To read this article in full you will need to make a payment

      Subscribe:

      Subscribe to Clinics in Dermatology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Westerhof W.
        A few more grains of melanin.
        Int J Dermatol. 1997; 36: 573-574
        • Faye O.
        • Keita S.
        • Diakité F.S.
        • Konaré H.D.
        • Ndiaye H.T.
        Side effects of depigmenting products in Bamako, Mali.
        Int J Dermatol. 2005; 44: 35-36
        • Mahe A.
        • Ly F.
        • Perret J.-L.
        Systemic complications of the cosmetic use of skin bleaching products.
        Int J Dermatol. 2005; 44: 37-38
        • Pitché P.
        • Kombaté K.
        • Tchangai-Walla K.
        Cosmetic use of skin-bleaching products and associated complications.
        Intl J Dermatol. 2005; 44: 39-40
        • Ajose F.A.O.
        Consequences of skin bleaching in Nigerian men and women.
        Int J Dermatol. 2005; 44: 41-43
        • Kooyers T.J.
        • Westerhof W.
        Toxicology and health risks of hydroquinone in skin lightening formulations.
        J Eur Acad Dermatol Venereol. 2006; 20: 777-780
        • Karamagi C.
        Hydroquinone neuropathy following use of skin bleaching creams.
        East Afr Med J. 2001; 78